Trimethoprim/sulfamethoxazole‐Associated Aseptic Meningitis in an Immunocompetent Person: A Case Report

1Duke University Medical Center, Durham, NC

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 320

Case Presentation:

A 64‐year‐old woman presented with 12 hours of fevers and confusion. She had gone to her primary care doctor 1 day earlier with complaints of dysuria. She was diagnosed with a urinary tract infection and given a prescription for trimethoprim/sulfamethoxazole. After receiving her first dose, she developed nausea and vomiting, fevers, and confusion. She denied sick contacts or rashes. Her outpatient medications included aspirin, hydro‐chlorothiazide, lisinopril, inhaled fluticasone, and a multivitamin. She lived with her spouse and did not use tobacco, alcohol, or drugs. She was febrile to 40°C, blood pressure was 158/63, pulse 89, respirations 16, and oxygen 99% on room air. She was lethargic and unable to answer questions. A limited neurologic exam was intact. Cardiac, lung, and abdominal exams were unrevealing. Her white count was 4.2 with no left shift, urinalysis was normal, and basic metabolic panel and hepatic function panel were normal. She was started on empiric broad‐spectrum antibiotics and acyclovir to cover bacterial and viral meningitis. Further workup included a computed tomography head, magnetic resonance imaging of the brain, and lumbar puncture. There were no abnormal findings on either radiologic study. Cerebrospinal fluid showed 5 red blood cells and 11 white blood cells, glucose 45 mg/dL, protein 37 mg/ dL, and a lactose dehydrogenase level of 12. These findings were consistent with aseptic meningitis. All bacterial and viral cultures were negative. Over the subsequent 4 days, she defervesced and gradually became more oriented. Her antibiotics and acyclovir were discontinued. She later gave a history of having a similar but less severe reaction to trimethoprim/sulfamethoxazole many years prior.

Discussion:

Meningitis is a serious and commonly encountered diagnosis on the hospitalist service. Aseptic meningitis can be a rare adverse reaction to medications, most commonly nonsteroidal anti‐inflammatory drugs and antibiotics. Drug‐induced aseptic meningitis generally presents with typical meningitis symptoms including fever, stiff neck, photophobia, and altered mental status. There are approximately 40 case reports in the literature of trimethoprim/sulfa‐methoxazole‐induced aseptic meningitis. Most of these cases occurred in patients with underlying immunosuppression including AIDS, systemic lupus erythematosus, Sjög‐ren's syndrome, acute myeloid leukemia, and temporal arteritis. In this case, our patient had no known underlying immunosuppression, making this an unusual case. Given the relative frequency with which trimethoprim/sulfamethoxazole is prescribed, it is likely that cases of associated aseptic meningitis are more common than has been reported.

Conclusions:

Although it is crucial to treat empirically for central nervous system infections, drug‐induced aseptic meningitis must be considered by hospitalists for any patient admitted with meningitis symptoms.

Disclosures:

J. Kipnes ‐ none

To cite this abstract:

Kipnes J. Trimethoprim/sulfamethoxazole‐Associated Aseptic Meningitis in an Immunocompetent Person: A Case Report. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 320. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/trimethoprimsulfamethoxazoleassociated-aseptic-meningitis-in-an-immunocompetent-person-a-case-report/. Accessed November 13, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.